São Paulo Journal of Mathematical Sciences

, Volume 9, Issue 2, pp 162–180 | Cite as

Homogenization problems in the calculus of variations: an overview

  • José MatiasEmail author
  • Marco Morandotti


In this note we present a brief overview of variational methods to solve homogenization problems. The purpose is to give a first insight on the subject by presenting some fundamental theoretical tools, both classical and modern. We conclude by mentioning some open problems.


Homogenization Calculus of variations \(\mathcal A\)-quasiconvexity Representation of integral functionals 

Mathematics Subject Classification

Primary 35B27 Secondary 49J40 35E99 49-02 


  1. 1.
    Allaire, G.: Homogenization and two-scale convergence. SIAM J. Math. Anal. 23, 1482–1518 (1992)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Allaire, G., Briane, M.: Multiscale convergence and reiterated homogenization. Proc. R. Soc. Edinb. Sect. A 126(2), 297–342 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Ambrosio, L., Dal Maso, G.: On the relaxation in \(BV(\Omega; \mathbb{R}^{m})\) of quasi convex integrals. J. Funct. Anal. 109, 76–97 (1992)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford University Press, Oxford (2000)zbMATHGoogle Scholar
  5. 5.
    Baía, M., Chermisi, M., Matias, J., Santos, P.M.: Lower semicontinuity and relaxation of signed functionals with linear growth in the context of \({\cal A}\)-quasiconvexity. Calc. Var. Part. Differ. Equ. 47, 465–498 (2013)zbMATHCrossRefGoogle Scholar
  6. 6.
    Bouchitté, G.: Convergence et relaxation de fonctionelles du calcul des variations à croissance lineaire. Applications à l’homogenization en plasticité. Ann. Fac. Sci. Univ. Toulouse Math. VIII 1:7–36 (1986/1987)Google Scholar
  7. 7.
    Bouchitté, G., Fonseca, I., Leoni, G., Mascarenhas, L.: A global method for relaxation in \(W^{1, p}\) and in \(SBV_p\). Arch. Ration. Mech. Anal. 165, 187–242 (2002)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Bouchitté, G., Fonseca, I., Mascarenhas, L.: A global method for relaxation. Arch. Ration. Mech. Anal. 145, 51–98 (1998)zbMATHCrossRefGoogle Scholar
  9. 9.
    Braides, A.: \(\Gamma \)-convergence for beginners. Oxford Lecture Series in Mathematics and its Applications 22 (2002)Google Scholar
  10. 10.
    Braides, A., Chiadó Piat, V.: Integral representation results for functionals defined on \(SBV(\Omega; {\mathbb{R}^{m}}\). J. Math. Pures Appl. 75, 595–626 (1996)zbMATHMathSciNetGoogle Scholar
  11. 11.
    Braides, A., Defranceschi, A., Vitali, E.: Homogenization of free discontinuity problems. Arch. Ration. Mech. Anal. 135, 297–356 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Braides, A., Fonseca, I., Leoni, G.: \({\cal A}\)-quasiconvexity: relaxation and homogenization. ESAIM Control Optim. Calc. Var. 5, 539–577 (2000). (electronic)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Cioranescu, D., Damlamian, A., De Arcangelis, R.: Homogenization of quasiconvex integrals via the periodic unfolding method. SIAM J. Math. Anal. 37(5), 1435–1453 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Cioranescu, D., Damlamian, A., Griso, G.: Periodic unfolding and homogenization. C. R. Math. Acad. Sci. Paris 335(1), 99–104 (2002)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Cioranescu, D., Damlamian, A., Griso, G.: The periodic unfolding method in homogenization. SIAM J. Math. Anal. 40(4), 585–1620 (2008)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Corbo Esposito, A., De Arcangelis, R.: The Lavrentieff phenomenon and different processes of homogenization. Commun. Part. Differ. Equ. 17(9, 10), 1503–1538 (1992)zbMATHCrossRefGoogle Scholar
  17. 17.
    Dacorogna, B.: Weak Continuity and Weak Lower Semicontinuity of Non-linear Functionals. Lecture Notes in Mathematics. Springer, New York (1982)Google Scholar
  18. 18.
    Dacorogna, B.: Introduction to the Calculus of Variations. Imperial College Press, London (2004)zbMATHCrossRefGoogle Scholar
  19. 19.
    Dal Maso, G.: Integral representation on \(BV(\Omega )\) of \(\Gamma \)-limits of variational integrals. Manuscr. Math. 30, 387–416 (1980)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Dal Maso, G.: An Introduction to \(\Gamma \)-convergence. Progress in Nonlinear Differential Equations and their Applications, vol. 8. Birkhäuser Boston, Inc., Boston (1993)Google Scholar
  21. 21.
    Damlamian, A.: An Introduction to Periodic Homogenization. Lecture Notes, ISFMA Symposium Multiscale Problems: Theory, Numerical Approximation and ApplicationsGoogle Scholar
  22. 22.
    De Arcangelis, R.: A general homogenization result for almost periodic functionals. J. Math. Anal. AppI. 156, 358–380 (1991)zbMATHCrossRefGoogle Scholar
  23. 23.
    De Arcangelis, R., Gargiulo, G.: Homogenization of integral functionals with linear growth defined on vector-valued functions. NoDEA 2, 371–416 (1995)zbMATHCrossRefGoogle Scholar
  24. 24.
    De Giorgi, E.: F-Convergenza e G-Convergenza. Bollettino dell’Unione Matematica Italiana. 14 (A), 213–220 (1977)Google Scholar
  25. 25.
    De Giorgi, E., Franzoni, T.: Su un tipo di convergenza variazionale. Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. 8, 842–850 (1975)Google Scholar
  26. 26.
    Fonseca, I., Leoni, G.: Modern Methods in the Calculus of Variations: \(L^p\) Spaces. Springer Monographs in Mathematics. Springer, New York (2007)Google Scholar
  27. 27.
    Fonseca, I., Müller, S.: Relaxation of quasiconvex functionals in \(BV(\Omega; \mathbb{R}^{p})\) for integrands \(f(x, u, \nabla u)\). Arch. Ration. Mech. Anal. 123, 1–49 (1993)zbMATHCrossRefGoogle Scholar
  28. 28.
    Fonseca, I., Müller, S.: \({\cal A}\)-quasiconvexity, lower semicontinuity, and young measures. SIAM J. Math. Anal. 30, 1355–1390 (1999). (electronic)zbMATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    Kreisbeck, C., Rindler, F.: Thin-film limits of functionals on \({\cal A}\)-free vector fields. Indiana Univ. Math. J. (to appear)Google Scholar
  30. 30.
    Kristensen, J., Rindler, F.: Relaxation of signed integrals in BV. Calc. Var. Partial Differ. Equ. 37(1–2), 29–62 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  31. 31.
    Lions, J.L., Lukkassen, D., Persson, L.E., Wall, P.: Reiterated homogenization of monotone operators. C. R. Acad. Sci. Paris Sér. I Math. 330, 675–680 (2000)zbMATHMathSciNetCrossRefGoogle Scholar
  32. 32.
    Lions, J.L., Lukkassen, D., Persson, L.E., Wall, P.: Reiterated homogenization of nonlinear monotone operators. Chin. Ann. Math. 22(B), 1–12 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  33. 33.
    Lukkassen, D., Nguetseng, G., Wall, P.: Two-scale convergence. Int. J. Pure Appl. Math. 2(1), 33–81 (2002)MathSciNetGoogle Scholar
  34. 34.
    Matias, J., Morandotti, M., Santos, P.M.: Homogenization of functionals with linear growth in the context of \({\cal A}\)-quasiconvexity. Appl. Math. Optim. doi: 10.1007/s00245-015-9289-1
  35. 35.
    Morrey Jr, C.B.: Quasiconvexity and the lower semicontinuity of multiple integrals. Pac. J. Math. 2, 25–53 (1952)zbMATHMathSciNetCrossRefGoogle Scholar
  36. 36.
    Murat, F.: Compacité par compensation: condition nécessaire et suffisante de continuité faible sous une hypothese de rang constante. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 8(1), 69–102 (1981)zbMATHMathSciNetGoogle Scholar
  37. 37.
    Nguetseng, G.: A general convergence result for a functional related to the theory of homogenization. SIAM J. Math. Anal. 20, 608–623 (1989)zbMATHMathSciNetCrossRefGoogle Scholar
  38. 38.
    Rindler, R.: Lower semicontinuity and Young measures in BV without Alberti’s rank-one theorem. Adv. Calc. Var. 5(2), 127–159 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  39. 39.
    Tartar, L.: Compensated compactness and applications to partial differential equations. Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, Vol. IV (ed. R. Knops), Pitman Res. Notes Math. 39, 136–212 (1979)Google Scholar

Copyright information

© Instituto de Matemática e Estatística da Universidade de São Paulo 2015

Authors and Affiliations

  1. 1.CAMGSD, Departamento de Matemática, Instituto Superior TécnicoUniversidade de LisboaLisboaPortugal
  2. 2.SISSA – International School for Advanced StudiesTriesteItaly

Personalised recommendations